Recurrent torsades de pointes after sotalol therapy for symptomatic paroxysmal atrial fibrillation in a patient with end-stage renal disease

C. Rizza, M. Valderrabano, B. N. Singh

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

Background: In recent years there has been an increase in the use of class III antiarrhythmic drugs such as sotalol, amiodarone, and the so- called pure class III compound for the control of cardiac arrhythmias. It appears there has been a corresponding increase in the frequency of torsades de pointes (TdP). Methods and Results: The case reported here, a patient on daily renal dialysis for end-stage renal disease, has important implications for class III agents, which are excreted largely by the kidneys. A relatively low dose of sotalol administered for the prevention of recurrences of atrial fibrillation, with a fast ventricular response producing angina, led to modest increases in the QT interval and moderate bradycardia. This culminated in the development of TdP, which deteriorated into ventricular fibrillation, from which the patient could be resuscitated with considerable difficulty. Dialysis after the occurrence of TdP led to further and striking prolongation of the QT interval associated with numerous episodes of TdP for several days before control was achieved. The atrial fibrillation and recurrences of TdP were eventually controlled with oral amiodarone. Conclusions: This case emphasizes that in the absence of significant renal function, use of sotalol may not be safe because drug accumulation may not be controlled adequately with renal dialysis. In view of this, in patients with end-stage renal disease, the use of sotalol for arrhythmia control appears contraindicated and alternative agents, the excretion of which does not occur by the renal route, should be used.

Original languageEnglish (US)
Pages (from-to)129-134
Number of pages6
JournalJournal of Cardiovascular Pharmacology and Therapeutics
Volume4
Issue number2
DOIs
StatePublished - 1999

Keywords

  • Amiodarone
  • Class III antiarrhythmic drugs
  • Proarrhythmic reactions
  • Sotalol
  • Torsades de pointes

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Pharmacology

Fingerprint Dive into the research topics of 'Recurrent torsades de pointes after sotalol therapy for symptomatic paroxysmal atrial fibrillation in a patient with end-stage renal disease'. Together they form a unique fingerprint.

Cite this